How should you come off antidepressants?
Talk to your doctor before you stop taking antidepressants. It's important that you do not stop taking antidepressants suddenly.
A dose of antidepressants should be slowly reduced, normally over 4 weeks, but sometimes longer.
This is to prevent any withdrawal symptoms you might get as a reaction to coming off antidepressants suddenly.
Withdrawal symptoms may include:
- trouble sleeping
- stomach problems
- feeling as if there's an electric shock in your head
- feeling irritable, anxious or confused
Withdrawal symptoms usually come on within 5 days of stopping the medicine and generally last for up to 6 weeks. Some people have severe withdrawal symptoms that last for several months or more.
See your doctor if you get severe withdrawal symptoms after you stop taking antidepressants. Alternative approaches can be used, such as reintroducing another antidepressant from the same group and reducing the dose more slowly, or stopping completely and managing your symptoms.
The mental health charity Mind has more information on the withdrawal effects of antidepressants.